Adverse CNS reactions caused by drugs

By | May 7, 2014

Ivermectin and related drugs

The adverse central nervous system effects caused by ivermectin, and similarly acting drugs such as moxidectin and milbemycin, are well documented in the veterinary literature. Theavermectin and milbemycin classes of parasiticides enhance the effects of GABA and stimulate its release from nerve endings. In parasites, increased GABA activity causes paralysis and death of the organism. Ordinarily dogs and cats are resistant to these effects because these drugs do not cross the BBB. However, when these drugs are administered to certain breeds of dog that permit them to cross the BBB, central nervous system toxicity results. Collies, Shetland Sheepdogs, English Sheepdogs, Australian Shepherd Dogs and perhaps other breeds have this susceptibility. It is now recognized that dogs susceptible to ivermectin toxicosis have a mutation in the MDR1 gene that codes for P-gp in the blood-brain barrier. The adverse central nervous system effects of ivermectin are most likely caused by accumulation of the drug in the brain because P-gp, which normally would transport the drug out of the brain through the BBB, is deficient or inhibited. In mice deficient in expression of P-gp (CF-1 mice) the doses of ivermectin necessary to produce central nervous system toxicity are 100 times lower than doses that produce toxicity in other strains of mice.

Approximately 30-50% of Collies are susceptible. Single doses of ivermectin >1000 μg/kg have been administered to other canine breeds but doses of 100-500 μg/kg administered to susceptible Collies have produced toxicity. Intoxication in dogs and cats has also been the result of administering concentrated equine or bovine formulations at excessively high doses, or even following consumption of equine faeces. Most reactions have been observed with ivermectin because it has been available for the longest time. However, reactions to other related drugs moxidectin and milbemycin also have been reported in dogs. Toxic effects from milbemycin at 20 times the recommended dose were shorter in duration than signs caused by ivermectin at 20 times the recommended dose.

Clinical signs in affected dogs include incoordination, ataxia, mydriasis, tremors, depression, behavioural changes, seizures (rare), blindness, coma and even death. Reduced or absent cranial nerve reflexes have also been reported. In some dogs that have recovered, permanent behavioural changes have persisted. Many animals recover with supportive treatment but recovery may take up to 10 days or longer (60 days in one account) depending on the dose administered. There is no effective antidote for ivermectin-induced central nervous system adverse effects. Physostig-mine, a cholinesterase inhibitor, has been used to alleviate some signs but it must be administered frequently (e.g. every 60-90 minutes) and is not recommended for routine treatment. Picrotoxin, a GABA antagonist, has also been used in isolated cases for treatment but is not recommended routinely because it can cause seizures.

Other substrates for P-glycoprotein

The consequences of a deletion mutation in the MDR1 gene that codes for P-gp may extend to other groups of drugs. The antidiarrhoeal drug loperamide ordinarily does not cause central nervous system effects after oral administration because it does not cross the blood-brain barrier. However, it has been reported that Collies are at a higher risk of central nervous system toxicity from loperamide. An MDR1 deletion mutation in a Collie was associated with toxicity from loperamide. Signs of toxicity included lethargy, rear limb weakness, disorientation and ataxia.

MDR1 mutations or inhibition of blood-brain barrier P-gp can potentially lead to central nervous system toxicity from other drugs. Toxicity caused by anticancer chemotherapeutic agents in a dog was attributed to an MDR1 deletion mutation that led to increased penetration across the blood-brain barrier.

Antihistamines

There may be several factors that determine the adverse effects of antihistamines on the CNS. First generation antihistamines cause sedation and behavioural changes as unwanted side-effects. First generation drugs include chlorpheniramine, diphenhydramine, clemastine and hydroxyzine. Some of the tricyclic anti-depressant drugs, such as doxepin, produce some sedative effects through antihistamine action. The second generation antihistamines are not associated with these effects, which explains their popularity in human medicine. Such second generation drugs include terfenadine,fexofenadine,astemizoie, loratadine and cetirizine. Terfenadine and astemizole are no longer marketed because of cardiovascular effects.

The first generation drugs produce their sedative effects by binding to the H-1 receptor, which is associated with wakefulness. Second generation drugs lack the central nervous system effects because of a difference in the ability of the drug to cross the BBB. Whether or not an antihistamine penetrates the central nervous system depends on its ionization, hydrogen-binding capacity and substrate affinity for P-gp. Some antihistamines enter the brain via a carrier-mediated system.

Antibiotics

Antibiotics are probably the most common group of drugs administered to animals, so it is not surprising that this class is frequently associated with adverse reactions in the CNS. The antibiotics implicated include primarily the beta-lactams but also fluoro-quinolones (e.g. enrofloxacin) and metronidazole. There is an excellent review of antibiotic-associated convulsions by Wallace, which explains the mechanisms and incidence in humans. The mechanism by which penicillins, cephalosporins, carbapenems and fluoroquinolones induce seizures is to inhibit binding of GABA to the GABAA receptor. GABA ordinarily acts as an inhibitory central nervous system neurotrans-mitter, increasing chloride conductance.

Beta-lactams

The most important predisposing factor for antibiotics to cause seizures is renal insufficiency; this is best documented for the beta-lactams (penicillins, cephalosporins, carbapenems). The increased risk of seizures is either related to an increase in the ability of these drugs to cross the BBB, caused by uraemia or decreased protein binding, or simply because these drugs accumulate to high concentrations in renal failure because they are not effectively excreted by the kidneys. The latter mechanism is probably more likely. The resultant high plasma concentration increases blood-brain barrier penetration; indeed brain tissue fluid penicillin levels were higher in uraemic animals than normal controls. In a patient with renal failure the veterinary surgeon should observe animals for central nervous system toxicity after administration of any antibiotics, particularly beta-lactams. Dose intervals should be increased in accordance with the degree of compromised renal function. If central nervous system adverse effects are observed, the antibiotics should be discontinued or the dose interval increased.

Fluoroquinolones

There is a well known risk of central nervous system reactions from the fluoroquinolone antimicrobials (enrofloxacin, difloxacin, orbifloxacin, marbofloxacin). In humans other central nervous system disorders may be a predisposing factor. In reality, oral administration is rarely associated with central nervous system toxicosis in animals. Rapid intravenous injections of quinolones should be avoided in seizureprone animals. (Only one quinolone, enrofloxacin, is registered in an injectable form for small animals in the US; marbofloxacin is registered as an injectable in Europe.)

Metronidazole

Perhaps the most common antibiotic-associated neurotoxicity in animals is that from metronidazole.